Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 233, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 9, 2003, 2:52 PM CDT for Pottawattamie County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2003, 2:52 PM CDT (19:52 UTC)
- Expired
- Jul 9, 2003, 3:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -462 J/kg
- Mixed-layer LCL
- 2332 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:30 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 9, 2:30 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 230 PM CDT WED JUL 9 2003 MAIN FORECAST ISSUE WILL BE THUNDERSTORM CHANCES THIS EVENING. SURFACE ANALYSIS AT 18Z PLACED A COLD FRONT FROM SERN SOUTH DAKOTA INTO SOUTH CENTRAL NEBRASKA. THIS FEATURE IS FORECAST BY THE 12Z MM5 AND 06Z ETA TO MOVE THROUGH THE ENTIRE OAX CWA BY 03Z. UNTIL IT EXITS THE AREA...HAVE OPTED TO HOLD ONTO A CHANCE OF THUNDER IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...ALSO NEW WATCH FOR SOUTHWEST IOWA COUNTIES RUNS UNTIL 8 PM. ONCE THE FRONT SWEEPS THROUGH...THINK CURRENT FORECAST OF MAINLY DRY WEATHER STILL LOOKS REASONABLE...BUT NORTHWEST FLOW ALOFT AND ANY RIPPLES THAT MAY TRY TO DEVELOP IN IT WILL HAVE TO BE WATCHED OVER THE NEXT FEW DAYS. IN THE EXTENDED...AGAIN KEPT THE MAINLY DRY LOOK TO THE FORECAST...THOUGH THE 06Z GFS DOES HINT AT THE POSSIBILITY OF A BOUNDARY CROSSING THE AREA SOMETIME ON TUESDAY. THE ECMWF IS SLOWER...AND OPTED TO FALL IN LINE WITH MOST SURROUNDING OFFICES BY KEEPING THE FORECAST DRY AT THIS POINT. .OMA...NONE. KING
Hazardous weather outlook, Jul 9, 12:05 PM CDT, 2 hours 47 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-092300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1205 PM CDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THIS IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. SOME STORMS MAY REACH SEVERE LEVELS SOUTH OF AN ONAWA TO FREMONT TO SEWARD LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. FOBERT
In the hours before
Local storm report, Jul 9, 9:12 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
912 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 AM 5 N BLAIR NE WIND DAMAGE
07/09/03 WASHINGTON FALLING TREE HIT HOUSE.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0400 AM SHELBY IA WIND DAMAGE
07/09/03 SHELBY METAL SHED BLOWN DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 9, 11:37 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1137 AM CDT WED JUL 09 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM 3 E BENTLEY IA 1.75 INCH HAIL
07/09/03 POTTAWATTAMIE REPORTED BY MEDIA.
1133 AM HANCOCK IA .75 INCH HAIL
07/09/03 POTTAWATTAMIE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:26 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Pierce | 49 min |
| Jul 9, 1:38 AM CDT | Severe Thunderstorm Warning | OAX | Boone | 52 min |
| Jul 9, 2:01 AM CDT | Severe Thunderstorm Warning | OAX | Cedar | 44 min |
| Jul 9, 2:17 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Platte | 58 min |
| Jul 9, 2:50 AM CDT | Severe Thunderstorm Warning | OAX | Dodge | 25 min |
| Jul 9, 2:58 AM CDT | Severe Thunderstorm Warning | OAX | Saunders | 47 min |
| Jul 9, 3:14 AM CDT | Severe Thunderstorm Warning | OAX | Burt, Douglas, Washington | 46 min |
| Jul 9, 3:17 AM CDT | Severe Thunderstorm Warning | OAX | Dodge | 13 min |
| Jul 9, 4:18 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 42 min |
| Jul 9, 4:33 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 42 min |
| Jul 9, 5:15 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 25 min |
| Jul 9, 6:30 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 30 min |
| Jul 8, 9:18 PM CDT | Severe Thunderstorm Warning | OAX | Page | 27 min |
| Jul 8, 9:19 PM CDT | Severe Thunderstorm Warning | OAX | Page | 26 min |
| Jul 9, 3:39 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 51 min |
| Jul 9, 11:24 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 36 min |
| Jul 9, 1:51 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 24 min |
| Jul 9, 2:11 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 49 min |
| Jul 9, 2:58 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 32 min |
| Jul 9, 3:27 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 33 min |
| Jul 9, 4:08 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 37 min |
| Jul 9, 4:17 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 28 min |
| Jul 9, 4:58 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.